Groups, Geometry, and Dynamics


Full-Text PDF (347 KB) | Metadata | Table of Contents | GGD summary
Volume 9, Issue 4, 2015, pp. 1231–1265
DOI: 10.4171/GGD/339

Published online: 2015-11-16

Bredon cohomological dimensions for groups acting on CAT(0)-spaces

Dieter Degrijse[1] and Nansen Petrosyan[2]

(1) University of Copenhagen, Denmark
(2) University of Southampton, UK

Let $G$ be a group acting isometrically with discrete orbits on a separable complete CAT(0)-space of bounded topological dimension. Under certain conditions, we give upper bounds for the Bredon cohomological dimension of $G$ for the families of finite and virtually cyclic subgroups. As an application, we prove that the mapping class group of any closed, connected, and orientable surface of genus $g ≥ 2$ admits a $9g-8)-dimensional classifying space with virtually cyclic stabilizers. In addition, our results apply to fundamental groups of graphs of groups and groups acting on Euclidean buildings. In particular, we show that all finitely generated linear groups of positive characteristic have a finite dimensional classifying space for proper actions and a finite dimensional classifying space for the family of virtually cyclic subgroups. We also show that every generalized Baumslag–Solitar group has a 3-dimensional model for the classifying space with virtually cyclic stabilizers.

Keywords: Bredon cohomological dimension, discrete actions, CAT(0)-spaces

Degrijse Dieter, Petrosyan Nansen: Bredon cohomological dimensions for groups acting on CAT(0)-spaces. Groups Geom. Dyn. 9 (2015), 1231-1265. doi: 10.4171/GGD/339